Copyright 2014. All Rights Reserved



Wednesday, April 18, 2012

Reactions to allergy shots



We haven't had that many problems when the kids get their weekly allergy shots. Sometimes they can get have a reaction. Usually they just have a small bump (like the bottom photo that looks like a mosquito bite.) But sometimes, they get large welts (like the top photo.)

This was just the start of my daughter's reaction last week. The spot on the upper photo actually tripled in size, leaving a hard, hot welt on her arm.

It's important to let the doctor's office know if you have a reaction like that. The next week when you get your shots, they will reduce the amount of serum in the injection. Then you will have to slowly build back up again to your normal level.

Shot Nurse taught each of my kids to tell her how big the size of their bump was after shots. She asks if it was the size of a penny or quarter (or bigger!) My daughter's welt was half the size of a dollar bill last week.

Ask your doctor what he wants you to do if you have a large welt. We usually put Bendadryl cream on the arm, and top that off with an ice pack. The ice seems to keep the swelling down. The kids take Zyrtec, so the doctor doesn't usually recommend that you use Bendadryl too. But ask your doctor what he would like you to do.

It's important to watch for any other signs of a reaction. It's rare, but you can have anaphylaxis with allergy shots. An anaphylaxis reaction means that your whole body is reacting to the shot, not just the little bump on your arm. And it can be fatal because your throat can close off and your blood pressure can drop so low that you pass out and die. That's why the doctor's office wants you to wait 20 minutes, so they will be there to help you if you have a reaction. To learn more about the symptoms of anaphylaxis, click here.

These are the symptoms according to American Academy of Allergy, Asthma & Immunology:

• Red rash, with hives/welts, that is usually itchy
• Swollen throat or swollen areas of the body
• Wheezing
• Passing out
• Chest tightness
• Trouble breathing
• Hoarse voice
• Trouble swallowing
• Vomiting
• Diarrhea
• Stomach cramping
• Pale or red color to the face and body
• Feeling of impending doom


If you have any of these symptoms, they recommend using your Epi Pen immediately, or CALL 911!

We have had this happen once several years ago, to Son #1. And I NEVER want to go through that again. Shot Nurse literally saved my son's life. He now carries an Epi Pen with him at all times.

For our 3 kids, allergy shots have made a dramatic difference in their lives. Both of my sons are done with their allergy shots, and my daughter is on her last year. It has made it so they can be around other people's pets without having a severe asthma attack. We seem to be the only family I know that doesn't have a pet.

But it takes dedication and time. You have to be willing to take your kids to the doctor's office once or twice a week for about 5 years. Yes, you read that right. 5 years. You start our going twice a week, then move to once a week. Some people can go less often, but not my kids. And with EACH visit, you have to wait 20 minutes after they get their shot.

So, if you are doing allergy shots now, my sympathy. It's a long road, but well worth it. Just keep an eye out for any reactions.

6 comments:

  1. really helpful information.. my friend is asthmatic and i will share to him about it...

    to anyone also can get much information on Allergy Asthma Resources

    ReplyDelete
  2. Do you know if the shots can trigger asthma if the serum is too strong? I had a welp like that top picture, but thanks to three shots, it was as big as a normal bandaid. And I kept having asthma attacks whenever I went back. They've stopped giving them to me until the asthma is under control but I just wondered if anyone else seemed to see a relationship between asthma getting worse with shots. (I will admit, I was doing one of the quick build-ups, where you get like six injections per visit.)

    ReplyDelete
    Replies
    1. Wow! My apologies! I don't know how I missed this comment, I'm so sorry!

      I hope you found the information you needed.

      We haven't had an asthma attack from shots, but my daughter's allergies do get a LOT worse the night she gets shots.

      We also have had a son who experienced anaphylaxis after shots.

      I hope the quick build-ups works for you. I think that would be way too strong for my kids.

      I hope you are doing well!

      Delete
  3. I offer my sympathy to you and your kids. I have an allergy too, but it’s just a mild case, so I don’t have to take any shots. And if such mild allergies disrupt our everyday efficiency, I could only imagine how inconvenient your case is. Anyway, it’s great to know you’re managing well, despite a few allergy fiascos now and then. Take care!

    Hugh Mounsey @ U.S. HealthWorks

    ReplyDelete
    Replies
    1. Hugh,

      Our family motto is "Things Can Always Be Worse"

      So, some days I want to pull my hair out, but other days it's manageable. It's just part of our lives and we deal with it.

      There are so many other medical conditions out there that can REALLY be debilitating. So, we will take what we have and do the best we can with it!

      Thanks for stopping by!

      Delete